From British Columbia, Canada:
My son (10) was diagnosed with Type 1 diabetes a year ago. He is a very active boy and his sugars have been so high it seems but his hemoglobin A1C the last time was 7.1.
He is a star hockey player and very often he is playing games at 7:00 a.m. which is his usual time for his insulin injection. I have tried giving him a small bowl of cereal before the game and giving his insulin when his game is finished. The result are sugars over 25 mmol/l 1/2 hour into the game. I also have tried giving him 2R and cereal and the results are the same. His level of play is severely affected by these high sugars. My son is very good about having his sugars tested while on the bench thus allowing me to see what is going on. Also, about three hours after a game he drops very low. It seems to me the Regular insulin doesn't work quickly enough. Any ideas what I can try next?
I think that you are going to have to review this problem with your son's diabetes team: but I think it might also help to go over the details here because I suspect that they will want to have some additional information. First of all it would seem that your son is overall in rather good control with an A1c of 7.1% and that on mornings when he doesn't play hockey he gets his insulin at 7.00 a.m. and does not show any high or low blood sugars before lunch. I also assume that the blood sugars on waking, hockey or no hockey, are usually in the 80 to 180 mg/dl range.
The problem then is that his blood sugar seems to rise when he starts playing and this is followed by low blood sugars (how low?) some hours later. You also say that he is a 'star,' but that his play is impaired when blood sugars go high. This suggests that sometimes his blood sugars go up and he plays badly and sometimes they don't and then he is a star; it would be important therefore to establish whether these changes always take place or only sometimes and whether you can see any reason for the difference.
Vigorous exercise usually leads to low blood sugars, sometimes during the game and sometimes several hours later; but occasionally in those who get tremendously involved you see a striking rise in blood sugar such as your son has shown. One approach in these circumstances would be to say that the rise in blood sugar is only for an hour or so during the hockey season and perhaps not with every game and since his A1c is really rather good, it may, everything considered, be best to ignore it. I am sure though that he is worried about the effect on his performance, which may or may not be real, and you are worried about it anyhow.
One suggestion therefore, which you would have to discuss with his doctor would be on hockey days to substitute some Lispro insulin [Humalog® brand] before the game for the normal Regular which I take it he now gets mostly right after. This new substituted human insulin acts very quickly and also only lasts for four hours. If your son had a modest breakfast before the game and some Lispro immediately after, and if you experimented with some Lispro immediately after, and if you experimented with exactly how much you might quite quickly arrive at a dose of Regular that prevented the abrupt rise in blood sugar during play and also lessened the chances of low blood sugars some hours later. You may end up giving all his morning "clear" insulin as Lispro or you may need to mix it with ordinary Regular, which seems to take longer to act in this instance. You could of course give the morning long-acting insulin with the before game Lispro.
Original posting 19 Mar 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.